Tennessee, 2004

Flash Flooding and Hail in Tennessee, July 5 to 6, 2004

July 5 to 6, 2004 · NWS OHX · 44 events in 26 counties and zones

41 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 9:15 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 9:15 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT MON JUL 5 2004

.DISCUSSION...
IT WAS PARTLY CLOUDY, WARM AND HUMID ACROSS MIDDLE TENNESSEE THIS
MORNING. TEMPERATURES AT 900 AM RANGED FROM THE UPPER 70S TO THE MID
80S.

FORTUNATELY, AS FAR AS MIDDLE TENNESSEE IS CONCERNED, IT LOOKS LIKE
MCS/MCCS WILL BE MORE WELL BEHAVED AND REMAIN NORTH OF OUR FORECAST
AREA. HOWEVER, OUR ATMOSPHERE IS STILL VERY UNSTABLE AND ISOLATED
SEVERE THUNDERSTORMS WILL LIKELY OCCUR ONCE AGAIN THIS AFTERNOON.
THE MAIN DIFFERENCE IS THAT TODAYS STORMS WILL BE SUN-DRIVEN,
TAPPING ON A HIGH CAPE ENVIRONMENT, TO PRODUCE A STRONG POTENTIAL
FOR DOWNBURST EVENTS (RATHER THAN THE MORE WIDESPREAD AREAS OF WIND
DAMAGE COMMON WITH MCSS). ALSO, WITH THE VIL OF THE DAY BEING ONLY
54, THERE WILL BE A RISK FOR LARGE HAIL.

STATISTICS FOR THE 12Z BNA SOUNDING, MODIFIED FOR A MAX TEMPERATURE
OF 91, ARE AS FOLLOWS:

CAPE 3344 J/KG

EL + 20%  53247 FT

LI  -7

HGT OF MINUS 20  25.3K FT

WET-BULB ZERO HGT  12330 FT

TOTAL TOTALS 47

SWEAT INDEX 202

PWA 1.41 INCHES

AS FAR AS EXPECTED PRECIPITATION COVERAGE GOES, BELIEVE OUR ONGOING
30% POP, IS IN THE BALL PARK FOR THIS AFTERNOON. OF COURSE, THIS
DOES NOT DIMINISH THE FACT THAT SOME FOLKS WILL STILL GET HAMMERED
BY DAMAGING WINDS, RAIN AND LARGE HAIL FROM JUST ABOUT ANY OF THOSE
LOW COVERAGE THUNDERSTORMS.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jul 5, 10:52 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1152 AM CDT MON JUL 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1152 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE
THIS AFTERNOON. AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE
IN FROM THE NORTHWEST AND A FEW THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS...HAIL...AND HEAVY DOWNPOURS. THE
BEST CHANCE FOR STORMS WILL BE OVER THE NORTH...ALONG AND NORTH
OF I 40...ALTHOUGH SOME THUNDERSTORMS WILL PROBABLY DEVELOP
FURTHER SOUTH AS WELL.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SCATTERED THUNDERSTORM EACH DAY THROUGH THE
PERIOD. TUESDAY AND WEDNESDAY THERE WILL BE A SLIGHT RISK OF
SEVERE WEATHER IN THE NORTHERN COUNTIES. MOST OF THE THREAT OF
SEVERE WEATHER WILL BE FROM STRONG GUSTY WINDS AND ISOLATED AREAS OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON.

19

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Trousdale

When
July 5, 2:07 PM CST
Where
Trousdale County, 7 mi E of Hartsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -86.033

Tree down across the road.

Thunderstorm Wind, Sumner

When
July 5, 2:10 PM CST
Where
Sumner County, Gallatin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.450

One tree down.

Thunderstorm Wind, Smith

When
July 5, 2:13 PM CST
Where
Smith County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -85.967

Trees and power lines down across the county.

Thunderstorm Wind, Clay

When
July 5, 2:13 PM CST
Where
Clay County, Celina
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -85.500

Trees and power lines down at several locations. One power line on fire north of Celina.

Thunderstorm Wind, Jackson

When
July 5, 2:13 PM CST
Where
Jackson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -85.650

Trees down countywide.

Thunderstorm Wind, Macon

When
July 5, 2:15 PM CST
Where
Macon County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -86.000

Trees down countywide.

Thunderstorm Wind, Dekalb

When
July 5, 2:28 PM CST
Where
Dekalb County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -85.867

Trees down countywide.

Thunderstorm Wind, Putnam

When
July 5, 2:48 PM CST
Where
Putnam County, Baxter
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -85.633

Trees down.

Thunderstorm Wind, Putnam

When
July 5, 2:58 PM CST
Where
Putnam County, Cookeville
Measured
62 kt (71 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -85.500

Thunderstorm wind gusts reached 71 mph at EMA office in Cookeville.

Thunderstorm Wind, Overton

When
July 5, 2:58 PM CST
Where
Overton County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -85.300

Trees and power lines down countywide.

Thunderstorm Wind, Fentress

When
July 5, 3:05 PM CST
Where
Fentress County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.350, -84.900

Trees and power lines down across county.

Flash Flood, Putnam

When
July 5, 3:10 PM CST to 5:00 PM CST
Where
Putnam County, Baxter
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Numerous roads closed due to high water.

Thunderstorm Wind, White

When
July 5, 3:12 PM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.933, -85.467

Trees down, damaging a house, car, and across a road.

Thunderstorm Wind, Cumberland

When
July 5, 3:17 PM CST
Where
Cumberland County, 3 mi NW of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.983, -85.067

Trees down near I-40 mile marker 314.

Flash Flood, Cumberland

When
July 5, 4:30 PM CST to 5:45 PM CST
Where
Cumberland County, 4 mi N of Crossville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Tabor Loop Road was flooded.

Thunderstorm Wind, Stewart

When
July 6, 2:30 PM CST
Where
Stewart County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -87.817

Trees were blown down.

Thunderstorm Wind, Montgomery

When
July 6, 2:50 PM CST
Where
Montgomery County, 8 mi SE of Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -87.250

Trees down on Ashland City Road.

Thunderstorm Wind, Coffee

When
July 6, 2:50 PM CST
Where
Coffee County, Manchester
Measured
90 kt (104 mph) estimated gust
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
35.483, -86.083

70 to 80 feet of roof was blown off of Westwood Junior High School.

Thunderstorm Wind, Benton

When
July 6, 3:00 PM CST
Where
Benton County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -88.100

Sheriff's office reported trees were blown down on Eva Rd.

Thunderstorm Wind, Humphreys

When
July 6, 3:30 PM CST
Where
Humphreys County, Mc Ewen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -87.633

Sheriffs office reported a tree down in McEwen.

Thunderstorm Wind, Dickson

When
July 6, 3:40 PM CST
Where
Dickson County, Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.083, -87.383

Tree down on Highway 46.

Thunderstorm Wind, Robertson

When
July 6, 3:40 PM CST
Where
Robertson County, Adams
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -87.067

Sheriffs office reported trees down on Minnis Road near Adams.

Thunderstorm Wind, Robertson

When
July 6, 3:40 PM CST
Where
Robertson County, Orlinda
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -86.717

Sheriffs office reported trees down on Lamont Road near Orlinda.

Thunderstorm Wind, Lawrence

When
July 6, 3:45 PM CST
Where
Lawrence County, 7 mi W of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
35.250, -87.450

Trees were down.

Thunderstorm Wind, Dickson

When
July 6, 4:10 PM CST
Where
Dickson County, 5 mi NW of Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.133, -87.450

Tree down on North Yellow Creek Road in Dickson. Power lines reported down near Turkey Creek.

Thunderstorm Wind, Rutherford

When
July 6, 4:19 PM CST
Where
Rutherford County, 10 mi S of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.700, -86.417

Trees down on Miller Johnson Road.

Thunderstorm Wind, Trousdale

When
July 6, 4:19 PM CST
Where
Trousdale County, Hartsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -86.167

Trees down along Starlight Road.

Thunderstorm Wind, Rutherford

When
July 6, 4:24 PM CST
Where
Rutherford County, Christiana
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -86.400

Sheriff's office reported trees down.

Thunderstorm Wind, Lawrence

When
July 6, 4:25 PM CST
Where
Lawrence County, Five Pts
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.050, -87.317

Trees were blown down.

Thunderstorm Wind, Jackson

When
July 6, 4:30 PM CST
Where
Jackson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -85.650

Trees were down around the county.

Thunderstorm Wind, Macon

When
July 6, 4:30 PM CST
Where
Macon County, Southeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -85.883

Trees were blown down.

Thunderstorm Wind, Hickman

When
July 6, 4:30 PM CST
Where
Hickman County, 4 mi E of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.400

Sheriff's office reported a tree down on New Cut Off Road in the eastern part of the county.

Thunderstorm Wind, Wayne

When
July 6, 4:30 PM CST
Where
Wayne County, 4 mi E of Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.317, -87.700

Trees were down.

Thunderstorm Wind, Smith

When
July 6, 4:40 PM CST
Where
Smith County, Grant
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -86.083

Sheriff's office reported trees down.

Thunderstorm Wind, Clay

When
July 6, 4:45 PM CST
Where
Clay County, Celina
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -85.500

Trees were down along Mill Road.

Thunderstorm Wind, Lawrence

When
July 6, 4:45 PM CST
Where
Lawrence County, Southeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.100, -87.300

Sheriff's office reported trees were down.

Thunderstorm Wind, Giles

When
July 6, 4:55 PM CST
Where
Giles County, Minor Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -87.150

Trees were down.

Thunderstorm Wind, Cannon

When
July 6, 5:10 PM CST
Where
Cannon County, Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -86.083

Trees were down along Highway 53 near Woodbury.

Thunderstorm Wind, Dekalb

When
July 6, 5:20 PM CST
Where
Dekalb County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -85.867

Trees were down around the county.

Thunderstorm Wind, White

When
July 6, 5:30 PM CST
Where
White County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -85.450

Trees and power lines were down around the county.

Hail, Putnam

When
July 6, 5:36 PM CST
Where
Putnam County, Algood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.200, -85.433

Thunderstorm Wind, Putnam

When
July 6, 5:45 PM CST
Where
Putnam County, 5 mi E of Cookeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -85.417

Trees were down.

Thunderstorm Wind, Van Buren

When
July 6, 6:10 PM CST
Where
Van Buren County, 7 mi SE of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -85.383

Trees down along Rocky River Rd.

Thunderstorm Wind, Cumberland

When
July 6, 7:00 PM CST
Where
Cumberland County, 2 mi N of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.000, -85.183

Tree down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412404, 5412401, 5412405, 5412406, 5412407, 5412408, 5412409, 5412402, 5412403, 5412412, 5412413, 5412414, 5412410, 5412411, 5412415, 5412516, 5412416, 5412524, 5412517, 5412502, 5412417, 5412418, 5412419, 5412615, 5412503, 5412504, 5412509, 5412510, 5412506, 5412508, 5412511, 5412521, 5412616, 5412505, 5412507, 5412513, 5412514, 5412512, 5412515, 5412519, and more.